Saturday, December 17, 2011

The Gadfly: Bouncing Along

The Gadfly:
By Mike McCarville

Chided as I have been by a few of you for not updating my health status recently, let me do so with as much economy of words as I can muster.

There's been no sign of ill effects from the dangerous staph infection that had me hospitalized for the third time following open heart surgery on July 6th. I have, however, continued to struggle with the side effects of all the medications, primarily the diuretics my cardiologist felt prudent following my struggles with edema and congestive heart failure.

The diuretics apparently resulted in dehydration. It began by dizziness on standing, then progressed to lack of balance on standing, sudden leg weakness (which I describe as "the heebie jeebies"), and a dry mouth.

This came to a head a week ago when, upon standing and walking after eating lunch in a restaurant, I passed out and used my face as my landing gear when I bounced off the tile floor. Since then, my general practitioner and my heart surgeon have taken me off one diuretic and cut my intake of a second. I've also had a ctscan just to make sure my hard head survived the fall intact. (It did, the black-and-blue gash on my forehead, cut over my right eye, bloody lip, bruised chin and nose not withstanding.)

I remain "grounded" until the loss of balance issue resolves itself.

Share |